NewsLocal NewsHamilton CountyCincinnati

Actions

Health officials issue overdose alert in Hamilton County

Posted: 1:44 PM, Oct 03, 2018
Updated: 2018-10-03 17:44:07Z

CINCINNATI -- Local health officials issued a public health alert Wednesday due to overdoses in Cincinnati and Hamilton County.

There has been an elevated number of emergency department visits and deaths believed to be related to opioid overdoses recently, according to a notice from the Hamilton County Heroin Coalition.

First responders, healthcare providers, substance users and their families should be aware of the increased risk for overdose, according to the notice. 

Officials recommended the following precautions:

  • Do not field test drugs or injection equipment.
  • Have available and use necessary personal protection equipment (including gloves and respiratory protection).
  • Carry extra doses of naloxone (Narcan) and administer multiple doses, if necessary.
  • Administer naloxone for drug overdoses even when non-opioids indicated.
  • If you are a user, do not use alone.
  • Avoid mixing drugs (including alcohol), which increases the risk of overdose.
  • Call 911 after every overdose, even if naloxone has been used.
  • If you are a user, do not leave the ambulance or hospital against medical advice after naloxone has been administered to reverse the overdose. The naloxone may wear off before the opioids wear off and you could go into overdose again.
  • For referral to addiction treatment services, call 513-281-7880.

Officials said they do not yet know what may be causing the increase in overdoses, but a change in the composition of street drugs is likely. Health officials in Columbus issued a similar warning Tuesday.

Naloxone is available over-the-counter at area pharmacies. Free Narcan is also available after a brief training through Hamilton County Public Health.